Alert archive / Iowa / Flash Flood Warnings in 2010
Flash Flood Warning 47, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jul 23, 2010, 5:46 AM CDT for Dubuque County, Iowa. It was in force for 6 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2010, 5:46 AM CDT (10:46 UTC)
- Expired
- Jul 23, 2010, 11:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Dubuque County, IA
The radar
The Quad Cities radar (KDVN), 101 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 6:19 AM CDT | HEAVY RAIN 8.37 | Luxemburg, IA | 12 HOUR TOTAL. RELAYED BY KCRG. |
| Jul 23, 6:40 AM CDT | HEAVY RAIN 4.47 | 3 S Dubuque, IA | |
| Jul 23, 6:40 AM CDT | HEAVY RAIN 5.57 | 2 W Dubuque, IA | 12 HOUR TOTAL. |
| Jul 23, 7:00 AM CDT | HEAVY RAIN 2.5 | Cascade, IA | 24 HOUR TOTAL. |
| Jul 23, 7:16 AM CDT | HEAVY RAIN 6.3 | 3 W Balltown, IA | OVERNIGHT TOTAL. STILL RAINING. |
| Jul 23, 7:25 AM CDT | HEAVY RAIN 9 | 4 Wnw Dubuque, IA | 24 HOUR TOTAL. ABOUT 7.5 INCHES SINCE 830 PM. FLOODING EVERYWHERE. |
| Jul 23, 8:00 AM CDT | HEAVY RAIN 2.71 | Dubuque Regional Airpor, IA | 7 HOUR TOTAL. ALSO NEW DAILY RAINFALL RECORD. PREVIOUS RECORD 2.31 INCHES SET IN 1883. STILL RAINING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 10.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2664 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1076 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 9.9
The text
As transmitted, in the capitals the NWS used until 2016.
876
WGUS53 KDVN 231046
FFWDVN
IAC061-231645-
/O.NEW.KDVN.FF.W.0047.100723T1046Z-100723T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
546 AM CDT FRI JUL 23 2010
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DUBUQUE COUNTY IN NORTHEAST IOWA...
THIS INCLUDES THE CITY OF DUBUQUE...
* UNTIL 1145 AM CDT
* AT 538 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING AND ROAD CLOSURES DUE TO HEAVY RAIN THAT FELL OVERNIGHT.
DOPPLER RADAR AND SPOTTERS REPORTED WIDESPREAD RAINFALL AMOUNTS IN
EXCESS OF 3 TO 6 INCHES ACROSS THE COUNTY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHERRILL...
SAGEVILLE...RICKARDSVILLE...PEOSTA...NEW VIENNA...LUXEMBURG...HOLY
CROSS...FARLEY...EPWORTH...DYERSVILLE...DURANGO...CENTRALIA...
BANKSTON...BALLTOWN AND ASBURY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS POSSIBLE THIS MORNING AS
THUNDERSTORMS MOVE ACROSS THE AREA.
FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND STREETS...
UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY.
&&
LAT...LON 4265 9072 4262 9069 4256 9067 4254 9063
4248 9065 4246 9061 4242 9056 4239 9049
4238 9066 4229 9067 4230 9114 4265 9114
4265 9090 4268 9088
$$
SHEETSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:09 AM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 23, 3:09 AM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
309 AM CDT FRI JUL 23 2010
.DISCUSSION...
THE NEARLY STATIONARY BAND OF TRAINING CONVECTION CONTINUES TO FIRE
ALONG THE 925MB CONVERGENT AXIS ROUGHLY ALONG HIGHWAY 20 EARLY
TODAY. THIS HAS ALREADY PRODUCED EXCEPTIONAL RAINFALL AMOUNTS...AND
HAS PRODUCED FLASH FLOODING THROUGHOUT THAT AREA. THIS IS ALL
ASSOCIATED WITH CONVECTION INITIATED BY THE LEAD SHORT WAVE COMING
THROUGH WI NOW. ANOTHER LARGE AREA OF STORMS IS MOVING EAST THROUGH
NE...ASSOCIATED WITH THE NEXT SHORT WAVE TROF. IN
BETWEEN...WEAKENING OF CAPPING COMBINED WITH STRONG MOISTURE
CONVERGENCE HAS ALLOWED FOR AN INCREASING NUMBER OF ELEVATED STORMS
OVER THE SOUTHERN 2/3 OF OF IOWA BETWEEN 2 AND 3 AM.
TODAYS WEATHER WILL BE HIGH IMPACT...BUT NOT THE MOST HIGH
CONFIDENCE...AS A NARROW SEPARATION WILL EXIST FROM A STORMY RAIN
FILLED DAY IN THE NORTH HALF...TO DANGEROUSLY HOT SOUTH. THE MAIN
AREA WHICH COULD GO EITHER WAY WILL BE ALONG AND SOUTH OF INTERSTATE
80...WHICH IS CURRENTLY IN A HEAT ADVISORY. THE NORTHERN 2 TIER OF
COUNTIES IS IN A FLASH FLOOD WATCH...WHICH WILL BE EXTENDED TIL 12Z
SATURDAY MORNING. STORMS MAY CONTINUE TO FIRE...AND COULD ACTUALLY
DIP FARTHER SOUTH THIS MORNING...BEFORE WANING. THIS SHOULD PRODUCE
AN INTENSE DIFFERENTIAL HEATING BOUNDARY...WHICH COULD FEED INTO
AFTERNOON AND EVENING SEVERE STORMS. THE LOCATION IS NOT KNOWN
YET...BUT IT SHOULD LIKELY BE SOMEWHERE NORTH OF HIGHWAY 34.
HEAT INDEX READINGS OUTSIDE OF STORMS SHOULD EASILY HIT THE 100
MARK...TO UP TO 109 IN THE SOUTH 1/4. LIKE EARLY THIS MORNING...THE
OVERNIGHT HOURS SOUTH OF STORMS TONIGHT MAY REMAIN VERY WARM. IF
THIS AFTERNOON SEE HI READINGS OVER 110...A HEAT WARNING MAY BE
REQUIRED.
ALL THIS SAID...THE STORMS MAY RULE THE ROOST TODAY...AS NO MODEL IS
CAPTURING THE NEW SOUTHWARD PROGRESSION OF STORMS. NO DOUBT UPDATES
WILL BE REQUIRED TODAY.
LOOKING BEYOND TODAY...ANOTHER MCS IS IN STORE TONIGHT...WITH HEAVY
RAIN. THE NORTH IS SET UP FOR MORE FLASH FLOODING...AND THE WATCH
CONTINUES TIL EARLY SATURDAY NOW. THE COLD FRONT SHOULD NOT EXIT
THE AREA TIL EARLY SATURDAY EVENING...AND THEREFORE AS THE ECMWF
SHOWS...WE EXPECT ANOTHER ROUND OF STORMS SATURDAY AFTERNOON.
EVEN FURTHER...THOUGH NOW CHANGES MADE...THE PATTERN NOW APPEARS
UNSETTLED WITH MOISTURE POSSIBLY INTERACTING WITH TROPICAL STORM
BONNIE.
..ERVIN..
&&
.AVIATION...
A NEARLY STATIONARY AXIS OF THUNDERSTORMS ACROSS EASTERN IOWA INTO
NW IL WILL CONTINUE TO AFFECT THE DBQ TERMINAL WITH PERIODS OF HEAVY
RAINFALL AND MVFR CIGS THROUGH 10Z. WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING OVER MUCH OF IA WILL LIKELY OVERSPREAD CID
AND MLI TERMINALS BY SUNRISE WITH CID HAVING BEST CHANCE OF BEING
IMPACTED BY TSRA BEFORE SUNRISE. BEYOND...WITH A GREAT DEAL OF
UNCERTAINTY IN DEVELOPING THUNDERSTORM TRENDS...CURRENTLY HAVE VCTS
OR CB WORDING IN FORECASTS FOR DBQ...CID AND MLI FOR MUCH OF TODAY
INTO TONIGHT WITH BRL HAVING BEST CHANCES OF REMAINING UNIMPACTED BY
THUNDERSTORMS. OTHERWISE...VFR CONDITIONS TO PREVAIL TODAY INTO
TONIGHT WITH S-SW SURFACE WINDS.
..SHEETS..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR BENTON-BUCHANAN-
DELAWARE-DUBUQUE-JACKSON-JONES-LINN.
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CEDAR-DES MOINES-
HENRY IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-LEE-LOUISA-MUSCATINE-
SCOTT-VAN BUREN-WASHINGTON.
IL...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR CARROLL-JO
DAVIESS-STEPHENSON.
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BUREAU-HANCOCK-
HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-
WARREN.
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CLARK-SCOTLAND.
&&
ERVIN/SHEETSHazardous weather outlook, Jul 23, 4:27 AM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 427 AM CDT FRI JUL 23 2010 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-240930- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 427 AM CDT FRI JUL 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT FLASH FLOODING WILL CONTINUE TO BE A SIGNIFICANT RISK TODAY...GENERALLY ALONG THE HIGHWAY 20 CORRIDOR...WHERE EXTREMELY HEAVY RAIN HAS FALLEN DURING THE PAST 2 DAYS. ADDITIONAL HEAVY RAINFALL FROM THUNDERSTORMS IS POSSIBLE TODAY AND TONIGHT...ESPECIALLY NORTH OF HIGHWAY 34. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT FOR NORTHERN PORTIONS OF THE OUTLOOK AREA. THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE STORMS AS WELL...WITH DAMAGING WINDS THE PRIMARY THREAT TODAY AND TONIGHT. HEAVY RAIN WILL BE POSSIBLE WITH ANY THUNDERSTORMS THROUGH TONIGHT AS THE ATMOSPHERE IS LOADED WITH MOISTURE. WHILE STORMS WILL BE THE PRIMARY PROBLEM IN THE NORTH...THE HEAT WILL BE DANGEROUS IN CENTRAL AND SOUTH. MID DAY THROUGH EARLY EVENING HEAT INDEX READINGS WILL LIKELY REACH TO 100 TO 105 RANGE ONCE AGAIN TODAY...WHICH IS A DANGEROUS LEVEL FOR OUTDOOR ACTIVITIES...AND FOR LOCATIONS WITHOUT AIR CONDITIONING. SOME LOCATIONS SOUTH OF INTERSTATE 80 MAY SEE HEAT INDEX READINGS REACH NEAR 110 DURING THE AFTERNOON HOURS. A HEAT ADVISORY REMAINS IN EFFECT TIL 7 PM FOR LOCATIONS ALONG AND SOUTH OF INTERSTATE 80. AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MORE THUNDERSTORMS WILL BE POSSIBLE SATURDAY...WITH A SLIGHT RISK FOR SEVERE THUNDERSTORMS. HEAVY RAIN MAY ALSO BE A THREAT SATURDAY. SEVERAL MORE CHANCES FOR THUNDERSTORMS ARE EXPECTED MONDAY THROUGH THURSDAY...BUT IT IS TOO EARLY TO DETERMINE THE THREATS AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT.
In the hours before
Local storm report, Jul 23, 3:20 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 AM CDT FRI JUL 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM FLASH FLOOD GALENA 42.42N 90.43W
07/23/2010 JO DAVIESS IL LAW ENFORCEMENT
WATER OVER HIGHWAY 20 NEAR GALENA.
&&
DLSLocal storm report, Jul 23, 3:53 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
353 AM CDT FRI JUL 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM HEAVY RAIN 5 SSE COUNCIL HILL 42.42N 90.31W
07/23/2010 M4.64 INCH JO DAVIESS IL TRAINED SPOTTER
SINCE LAST EVENING.
&&
ERVINLocal storm report, Jul 23, 4:11 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
411 AM CDT FRI JUL 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 AM FLASH FLOOD PEARL CITY 42.27N 89.83W
07/23/2010 STEPHENSON IL EMERGENCY MNGR
SEVERAL HOMES IN PEARL CITY ARE FLOODED. SOME ON THE
NORTH SIDE OF TOWN AS HIGH AS THE FIRST FLOOR LEVEL.
FLOOD WATERS HAVE BLOWN OFF SOME MANHOLE COVERS.
&&Local storm report, Jul 23, 4:15 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
415 AM CDT FRI JUL 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 AM FLOOD LAMONT 42.60N 91.64W
07/23/2010 BUCHANAN IA EMERGENCY MNGR
CREWS SANDBAGGING CITY LIFT PUMP STATION DUE TO FLOOD
WATERS.
&&
ERVINLocal storm report, Jul 23, 4:40 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
440 AM CDT FRI JUL 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HEAVY RAIN DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
07/23/2010 M2.84 INCH DUBUQUE IA ASOS
DAILY RAINFALL. THIS IS ALSO A DAILY RAINFALL RECORD FOR
JULY 22. THE PREVIOUS RECORD WAS 1.80 INCHES SET IN 1979.
&&Local storm report, Jul 23, 5:28 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
528 AM CDT FRI JUL 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 AM HEAVY RAIN EDGEWOOD 42.64N 91.40W
07/23/2010 E6.75 INCH DELAWARE IA TRAINED SPOTTER
24 HOUR TOTAL.
&&The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:07 PM CDT | Flash Flood Warning | DVN | Buchanan, Delaware | 8 hr |
| Jul 22, 8:23 PM CDT | Tornado Warning | DVN | Dubuque | 52 min |
| Jul 22, 8:47 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque, Jackson | 43 min |
| Jul 22, 9:42 PM CDT | Flash Flood Warning | DVN | Dubuque | 8 hr |
| Jul 22, 10:52 PM CDT | Flash Flood Warning | DVN | Jackson | 13 hr |
| Jul 23, 3:52 AM CDT | Areal Flood Warning | DVN | Buchanan, Delaware | 9 hr |
| Jul 23, 4:25 AM CDT | River Flood Warning | DVN | Delaware, Jones | 65 hr |
| Jul 23, 10:32 AM CDT | River Flood Warning | DVN | Jackson | 4 days |
| Jul 23, 10:32 AM CDT | River Flood Warning | DVN | Buchanan, Linn | 3 days |
| Jul 23, 10:32 AM CDT | River Flood Warning | DVN | Jones, Linn | 7 days |
| Jul 23, 10:32 AM CDT | River Flood Warning | DVN | Clinton, Scott | 12 days |
| Jul 23, 11:09 AM CDT | River Flood Warning | DVN | Dubuque, Jackson | 11 hr |
| Jul 23, 11:09 AM CDT | River Flood Warning | DVN | Dubuque, Jackson | 11 hr |
| Jul 23, 11:47 AM CDT | Areal Flood Warning | DVN | Dubuque, Jackson | 15 hr |
| Jul 23, 12:51 PM CDT | Areal Flood Warning | DVN | Delaware | 6 hr |
| Jul 23, 3:09 PM CDT | Special Weather Statement | DVN | Louisa, Muscatine | 66 min |
| Jul 23, 3:27 PM CDT | Severe Thunderstorm Warning | DVN | Louisa, Muscatine, Scott | 48 min |
| Jul 23, 4:11 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 52 min |
Nearby
Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.